What are the pros and cons of taking a cortisone shot 10 months post op? Do I need it or should I just wait? (Photo)

I had a nose job in December. The reason I wanted to have surgery was to remove the hump on my nose (see picture). My nose looks good now from the side, but from up front it's really swollen and looks a bit crooked. My doctor recommended me to take a bethametazon intramuscular(cortisone shot) but I'm afraid since I've heard many people say that cortisone is really bad for your body. What should I do? Should I just wait for the swelling to go away by itself or can I benefit from a cortisone shot?

Doctor Answers 1

What are the pros and cons of taking a cortisone shot 10 months post op? Do I need it or should I just wait? (Photo)

Steroid shots (typically triamcinolone, aka kenalog) are a traditional go-to therapy to aid in speeding up the resolution of post-surgical effects of the healing process after rhinoplasty, most typically scar tissue formation. Most surgeons would agree that early edema is to be expected in the majority of patients within the 6-10 week period, improving in a slow but steady fashion. Some patients are more prone to excess scar tissue formation, especially those with thicker skin, something that is more typically seen in individuals of Latin and African descents, among others. In such cases, kenalog injections (or alternatively non-steroidal agents, such as 5-fluorouracil) can strongly counteract the excessive scar tissue formation that, if not kept in check, can lead to permanent distortion of the nasal appearance that your surgeon worked hard to achieve and for which you have been so patiently waiting. Surgeons typically should aim to identify such need for an intervention within the first 6 months, as the earlier it is identified, the more likely it is to be effective (largely theoretical but certainly validated from my experience). In your case, the profile view appears to show a good aesthetic outcome. The anterior view does show some bulkiness of the nasal tip and supra-tip, but it's hard to say that these are definitely related to scar tissue formation vs. persistently bulbous/distorted cartilagenous framework without evaluating the nose in person. If it appears that the bulbosity of the nose is indeed related to excessive scar tissue formation, then kenalog injection should be strongly considered. Kenalog does have potentially problematic negative side-effects, the most important of which is atrophy of the skin, which may cause skin indentations at the site of injection. This can typically be avoided by injection of a lower concentration (e.g. 10mg/ml) and in a deeper plane away from the dermis. Certainly, your surgeon is best positioned to assist you with this decision-making process and I recommend that you continue to follow-up with him/her for additional guidance. Best of luck!


Clermont Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.